Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Wilmington, NC

October 22, 2021Columbus County, North Carolina

NWS Wilmington, NC issued this special weather statement at Oct 22, 2021, 4:15 PM EDT for Columbus County, North Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 22, 2021, 4:15 PM EDT (20:15 UTC)
Expired
Oct 22, 2021, 4:45 PM EDT
In force
30 min
Issued by
NWS Wilmington, NC
Hail
0.25 in
Wind
30

County Columbus County, NC

The radar

The Wilmington radar (KLTX), 17 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.3 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2021-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 313 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2021-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
313 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1077 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

804 
WWUS82 KILM 222015
SPSILM

Special Weather Statement
National Weather Service Wilmington NC
415 PM EDT Fri Oct 22 2021
 
NCZ099-109-222045-
Inland Brunswick NC-Columbus NC-
415 PM EDT Fri Oct 22 2021

...A strong thunderstorm will impact portions of west central
Brunswick and central Columbus Counties through 445 PM EDT...

At 416 PM EDT, Doppler radar was tracking a strong thunderstorm over 
Old Dock, or 14 miles southeast of Whiteville, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Lake Waccamaw, Makatoka, Freeland, Pireway, Honey Island, Ash,
Nakina, Old Dock, Exum, Bughill and Crusoe Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3401 7865 3419 7870 3431 7837 3404 7828
TIME...MOT...LOC 2014Z 255DEG 15KT 3414 7860 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

$$

8

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at Oct 22, 3:21 PM EDT, 54 minutes earlier.

Area forecast discussion, Oct 22, 3:21 PM EDT, 54 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
321 PM EDT Fri Oct 22 2021

.SYNOPSIS...
In the wake of a cold front, high pressure returns, bringing a
pleasant weekend. Forecast becomes more unsettled early next
week and again late week.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
A weak cold front continues to push through the area at the moment
with showers and thunderstorms expected this afternoon and early
evening. One or two of these storms could bring an isolated damaging
wind gust, but overall the severe threat is expected to remain low.
Winds become westerly and NW overnight as the surge of cooler air
makes it way into the area. The cold air advection provided by this
front will be noticeable, but only slightly. Temperatures overnight
fall back into the 50s with NW winds and upper-level cloud cover
likely to keep lows slightly higher than the guidance mean. Slightly
cooler and much quieter on Saturday with highs in the upper 70s to
near 80. Winds out of the NW around 10-15 mph should deteriorate
throughout the late afternoon and evening. High pressure moves
overhead on Saturday night and should allow for an evening of good
radiational cooling into Sunday morning. Expecting temperatures in
the upper 40s to around 50 across the area with even lower
temperatures for our radiative overachievers.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
High pressure over the Carolinas will shift offshore on Sun
leading to a southerly return flow into early next week. By
Mon, a mid to upper trough extending down from the Great Lakes
will push a cold front east through the Carolinas. Expect an increase
in moisture through the column and decent chc of shwrs/tstms
ahead of front, mainly late Mon into Mon night. Latest GFS model
run shows max pcp water up to 1.65 inches right around midnight
with drier air moving in as winds shift to the W-SW by Tues
morning. Temps will warm to above normal both Sun and Mon with
80s for highs. Overnight lows will be in the mid to upper 50s
inland but 60s along the coast.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Expect clearing through Tues with dry high pressure building
down from the NW. Pcp water values drop below a half inch. This
will be brief as another system pushed east by late Wed with
increasing moisture. Clouds should spread in from the SW through
Wed aftn with increasing chc of rain Wed night into early Thurs.
Dry air should wrap around into Thurs aftn, but deep upper low
will move across the Ohio Valley deepening slightly before
lifting off the NE. Therefore may see some clouds or even a chc
of pcp through Fri and possibly into early Sat. Overall, expect
best chc of pcp early Thurs. Temps will continue to run above
normal through the week, but should fall back toward normal
behind front, by Fri.

&&

.AVIATION /18Z FRIDAY THROUGH TUESDAY/...
Current radar trends now expected to be about the extent of
shower activity and so coverage/intensity no longer appears to
warrant being in forecasts. Ceilings will remain VFR and grow
higher overnight as front approaches followed by clearing. Winds
turn from SW to more NW with FROPA tomorrow morning.

Extended Outlook...VFR.

&&

.MARINE...
Through Saturday night...Breezy over the coastal waters this
evening as a cold front approaches and moves through the area. Wind
waves 2-3 feet should be the extent of the building wave spectrum.
Showers or thunderstorms are likely to flourish beyond 20 nm this
evening and localized rough winds and seas are possible near these
storms. Showers will be coming to an end on Saturday morning as the
front races off to the east and high pressure works its way
overhead. Lingering gradient should keep offshore winds elevated,
but a max of 10-15 knots should subside for the afternoon; below 10
knots by sunset. High pressure remains overhead on Saturday night
into Sunday with waves back to a nearly flat 1-2 feet.

Sunday through Tuesday...High pressure will shift offshore on
Sunday with onshore winds becoming SE to S through early next
week. Southerly winds increase to 10 to 15 kts ahead of a cold
front late Mon into Tues as a cold front approaches and moves
through the waters. The increasing southerly winds will push
seas up from less than 3 ft on Sun to 3 to 5 ft Mon night into
Tues. Offshore winds will develop behind cold on Tues becoming
NW to N by Tues night, allowing sea to subside briefly into
midweek.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...ILM
NEAR TERM...21
SHORT TERM...RGZ
LONG TERM...RGZ
AVIATION...MBB
MARINE...RGZ/21
Hazardous weather outlook, Oct 22, 2:53 PM EDT, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
253 PM EDT Fri Oct 22 2021

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059-
231900-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
253 PM EDT Fri Oct 22 2021

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-231900-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
253 PM EDT Fri Oct 22 2021

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Oct 22, 3:19 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Wilmington NC
319 PM EDT Fri Oct 22 2021

NCZ099-SCZ059-222000-
Columbus NC-Northern Horry SC-
319 PM EDT Fri Oct 22 2021

...A strong thunderstorm will impact portions of southwestern
Columbus and north central Horry Counties through 400 PM EDT...

At 316 PM EDT, Doppler radar was tracking a strong thunderstorm near
Green Sea, or 17 miles north of Conway, moving northeast at 15 mph.

HAZARD...Small hail and gusts to 35 mph.

SOURCE...Radar indicated.

IMPACT...Torrential rainfall and dangerous lightning. Small branches
         may cover roadways.

Locations impacted include...
Tabor City, Loris, Bethel, Williams, Goretown, Mollie, Sidney,
Allsbrook, Green Sea, Clarendon and Loris Community Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3396 7898 3412 7909 3430 7882 3407 7866
TIME...MOT...LOC 1917Z 239DEG 14KT 3408 7897

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

8
Special weather statement, Oct 22, 4:15 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Wilmington NC
415 PM EDT Fri Oct 22 2021

NCZ099-109-222045-
Inland Brunswick NC-Columbus NC-
415 PM EDT Fri Oct 22 2021

...A strong thunderstorm will impact portions of west central
Brunswick and central Columbus Counties through 445 PM EDT...

At 416 PM EDT, Doppler radar was tracking a strong thunderstorm over
Old Dock, or 14 miles southeast of Whiteville, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lake Waccamaw, Makatoka, Freeland, Pireway, Honey Island, Ash,
Nakina, Old Dock, Exum, Bughill and Crusoe Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3401 7865 3419 7870 3431 7837 3404 7828
TIME...MOT...LOC 2014Z 255DEG 15KT 3414 7860

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

8

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 22, 3:19 PM EDTSpecial Weather StatementILMColumbus41 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.